Dextropropoxyphene is a widely prescribed synthetic opiate-like drug of uncertain analgesic efficacy which, in acute overdosage, manifests all the features of opiate toxicity. It is rapidly absorbed and, in association with other central nervous system depressants such as alcohol or benzodiazepine drugs, may be rapidly fatal. Seriously overdosed patients are comatose with respiratory depression, vomiting, seizures and circulatory collapse; small pupils are a useful diagnostic marker. The first priority is to establish the airway and treat convulsions, if present. All the features of overdosage are then rapidly and safely reversed by the specific opiate antagonist naloxone given intravenously. High tissue concentrations and slow elimination of dextropropoxyphene metabolites make continued and intensive monitoring after resuscitation essential because sudden unpredictable deterioration may occur for up to 24 hours. Other more slowly toxic co-ingestants such as paracetamol (acetaminophen) are often present and should be detected and treated as necessary. Dextropropoxyphene poisoning is now probably one of the most common causes of self-poisoning death because, although there is an effective antidote, subjects frequently succumb before treatment can be made available.